Kentucky, 2004Damaging Wind in Kentucky, May 26, 2004
May 26, 2004 · NWS JKL · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at May 26, 5:30 AM EST, 1 hour earlier.
Area forecast discussion, May 26, 5:30 AM EST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
630 AM EDT WED MAY 26 2004
.DISCUSSION...
09Z SFC ANALYSIS LOOKS SIMILAR TO LAST NIGHT/S WITH THE WAVY
SYNOPTIC FRONT RUNNING THROUGH THE OHIO VALLEY JUST NORTH OF THE
OHIO RIVER. THIS IS WASHED OUT SOMEWHAT BY THE CONVECTION OVERNIGHT
AND THE MESO HIGH ASSOCIATED WITH THE COLD POOL. ON SATELLITE...THE
CLOUD TOPS HAVE WARMED...TEMPORARILY...THROUGH THE AREA WITH THE
EARLIER STORMS RUNNING EAST OF THE STATE AND WEAKENING. ON RADAR
ADDITIONAL CONVECTION...THOUGH MOSTLY JUST LIGHT SHOWERS...CONTINUES
THROUGH NORTHEAST KENTUCKY. ANOTHER SMALL CLUSTER OF STRONG TO
SEVERE STORMS IS TRACKING THROUGH SOUTHERN INDIANA AND COULD AFFECT
EAST KENTUCKY EARLY THIS MORNING.
THE MODELS ARE IN DECENT ENOUGH AGREEMENT WITH THE LONGWAVE PATTERN
OF FAST FLOW CHANNELLING THROUGH THE OHIO VALLEY BETWEEN A DEEP
HUDSON BAY LOW AND A RIDGE OVER THE GULF OF MEXICO. THE BIGGEST
DIFFERENCES IN THE MODELS PERTAIN TO THE HANDLING OF A SHORTWAVE
TRACKING THROUGH THE SOUTHERN PLAINS TO THE TENNESSEE VALLEY FRIDAY
AND FRIDAY NIGHT. THE GFS IS MUCH QUICKER AND WEAKER WITH THIS
FEATURE THAN THE ETA...WILL GO WITH A BLEND OF THE TWO HERE. BY THE
WEEKEND...THOUGH...RIDGING WILL BUILD INTO THE UPPER MIDWEST AND
ENTER THE OHIO VALLEY IN RESPONSE TO A DEEP TROUGH MOVING THROUGH
SOUTHWESTERN CANADA. THIS TROUGH WILL MOVE CLOSE ENOUGH TO AFFECT
KENTUCKY FOR MEMORIAL DAY RETURNING US TO FAST FLOW AT THE BASE OF
AN IMPRESSIVE TROUGH...FOR MIDWEEK.
SENSIBLE WEATHER WILL FEATURE ONE MORE FULL DAY OF ACTIVE WEATHER AS
THE FRONT LINGERS NEARBY WITH PLENTY OF MOISTURE POOLING THROUGH THE
AREA. WEAK SHORTWAVES WILL MOVE THROUGH EVERY SO OFTEN WITH STRONG
JET STREAKS ACCOMPANYING THESE PROVIDING PLENTY OF UPPER LEVEL
DIVERGENCE. MOST OF EAST KENTUCKY HAS RECEIVED A SIGNIFICANT AMOUNT
OF RAINFALL OVER THE PAST 24 HOURS THAT HAVE LEFT THE GROUND QUITE
SATURATED. ACCORDINGLY...AS NEW STORM CLUSTERS DEVELOP AND MOVE
THROUGH FLASH FLOODING WILL BE A DEFINITE THREAT...VALIDATING THE
FLOOD WATCH IN EFFECT THROUGH 8 PM EDT. AGAIN DAMAGING WIND GUSTS
WILL BE THE MAIN SEVERE WEATHER THREAT DUE TO THE WIND PROFILE...
EXPECTED COLD POOLS PUSHING THE STORMS AND HIGH WET BULB ZERO
VALUES. ISOLATED TORNADOES CANNOT BE RULED OUT AS WELL. FOR TONIGHT
...EXPECT ANOTHER ROUND OF ORGANIZED STORMS...AFFECTING MAINLY
SOUTHEAST KENTUCKY AS THE JET STREAK MOVES BY ALOFT. THIS FRONT WILL
SLOWLY SINK SOUTH DURING THE DAY FRIDAY...ALLOWING US TO FINALLY
FORECAST A DRY PERIOD FROM FRIDAY NIGHT INTO SUNDAY MORNING. THIS
FRONT THEN DRIFTS BACK NORTH TO START THE NEW WORK WEEK WITH MORE
STORMS POSSIBLE INTO MONDAY AS LOW PRESSURE RIDES INTO THE GREAT
LAKES AND OHIO VALLEY ACCOMPANIED BY A SIGNIFICANT COLD FRONT.
MOS TEMPS THROUGH THE PERIOD WERE SIMILAR...BUT DID NOT ALLOW FOR
LOWS TO DROP ENOUGH IN THE COLD POOL RAINS LIKELY TO FORM BEHIND ANY
ORGANIZED THUNDERSTORMS THAT DEVELOP. ALSO WENT WITH A COOLER BLEND
OF THE MET AND MAV NUMBERS FOR HIGHS FRIDAY. FOR POPS...DID NOT
DEVIATE TOO FAR FROM THE MODERATELY HIGH GFS MAV NUMBERS.
AS FOR IFPS/GRIDS...PERFORMED MY USUAL POPULATION FROM THE MESOETA
FOR TEMPS...WINDS AND DEWPOINTS THROUGH 60 HOURS. HAD TO ADJUST THE
MAXES A BIT TODAY AS THE RAW MET NUMBERS WERE A BIT TOO COOL. FOR
LOWS...AGAIN TOOK TEMPS DOWN TO ALLOW FOR SOME RAIN COOLED MINS
TONIGHT. THE REST OF THE FORECAST WAS IN GOOD SHAPE. ASIDE FROM
DRYING OUT THE FORECAST FROM FRIDAY NIGHT THROUGH SUNDAY MORNING...
JUST NUDGED THINGS ONE WAY OR ANOTHER TO BETTER MATCH THE LATEST
FORECAST THOUGHTS INCLUDING MODEL...HPC AND NDFD CONSENSUS.
&&
.PREV DISCUSSIONS...
707 PM EDT WED MAY 26 2004
LARGE MCS PRESENTLY EXITING THE CWA. THE OFFICE RECEIVED SEVERAL
REPORTS OF WIND DAMAGE...HAIL AND 3 POSSIBLE REPORTS OF TORNADOES.
MODELS ARE IN GOOD AGREEMENT FOR THE NEAR TERM. BOUNDARY WILL REMAIN
IN THE AREA THROUGH FRIDAY...AND WITH THUNDERSTORMS FIRING UP AGAIN
IN THE WESTERN PORTIONS OF THE STATE AND MOST OF THE AREA SATURATED
...HAVE ELECTED TO GO WITH A FLOOD WATCH THROUGH 8 PM THURSDAY. FOR
TEMPS STAYED CLOSE TO MAV NUMBERS AND PREVIOUS FORECAST.
FOR THE EXTENDED...MODELS ARE IN GOOD AGREEMENT. TEMPERATURES WILL
WARM AND POPS WILL BE MORE OF A DIURNAL NATURE AS AMPLIFIED PATTERN
MOVES OVER THE AREA. THE UPPER LEVEL RIDGE WEAKENS AND MOVES EAST ON
LATE MONDAY...AS A COLD FRONT PUSHES THROUGH THE AREA. FORECAST WAS
IN GOOD SHAPE ONLY MADE SOME MINOR TWEAKS. TEMPERATURES WILL BE
SLIGHTLY COOLER ONCE THE FRONT PASSES. STAYED CLOSE TO MEX NUMBERS
ONCE AGAIN FOR TEMPS.
&&
1255 PM EDT WED MAY 26 2004
ANOTHER UPDATE TO ADD RECENTLY ISSUED SEVERE THUNDERSTORM WATCH.
INCLUDES WESTERN HALF OF CWA. NEW BREAKUP NECESSARY TO ACCOMMODATE
WATCH. NO ADDITIONAL CHANGES.
&&
1220 PM EDT WED MAY 26 2004
LOW LEVEL CONVERGENCE SOUTH OF FRONTAL BOUNDARY DRAPED ACROSS OH
RIVER IS FOCUS FOR SOME EARLY MORNING SHOWER ACTIVITY ACROSS FA.
LARGE CONVECTIVE COMPLEX UPSTREAM IN SOUTHERN IL AND IN COVERED BY
SPC WATCH LOOKS TO EVENTUALLY HAVE ITS SIGHTS ON ERN KY...IN
PARTICULAR OUR NORTHERN COUNTIES. ISOLATED SEVERE THUNDERSTORMS
DEFINITELY POSSIBLE. FAIRLY DEEP MOISTURE...WITH PRECIPITABLE WATER
AROUND AN INCH AN A HALF THROUGH THURSDAY AFTERNOON AND EVENING.
HEAVY RAINERS ARE HIGHLY LIKELY WITH FLASH FLOODING A CONCERN FOR
LATER THIS EVENING INTO THURSDAY. WILL LIKELY ISSUE FLOOD WATCH
BEFORE AFTERNOON PACKAGE IS OUT.
UPDATE ALREADY OUT TO LOWER TEMPERATURES ALL ZONES A TAD AND REDUCE
WIND SPEEDS. REST OF PACKAGE LOOKS GOOD.
&&
.JKL WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH FOR THE ENTIRE CWA
THROUGH 8 PM TODAY.
&&
GREIF
Hazardous weather outlook, May 26, 4:02 AM EST, 2 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
502 AM EDT WED MAY 26 2004
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-271100-
BATH KY-BELL KY-BREATHITT KY-CLAY KY-ELLIOTT KY-ESTILL KY-FLEMING KY-
FLOYD KY-HARLAN KY-JACKSON KY-JOHNSON KY-KNOTT KY-KNOX KY-LAUREL KY-
LEE KY-LESLIE KY-LETCHER KY-MAGOFFIN KY-MARTIN KY-MCCREARY KY-
MENIFEE KY-MONTGOMERY KY-MORGAN KY-OWSLEY KY-PERRY KY-PIKE KY-
POWELL KY-PULASKI KY-ROCKCASTLE KY-ROWAN KY-WAYNE KY-WHITLEY KY-
WOLFE KY-
502 AM EDT WED MAY 26 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN KENTUCKY.
.DAY ONE...TODAY AND TONIGHT.
YET ANOTHER IN A SERIES OF LARGE CLUSTERS OF SHOWERS AND
THUNDERSTORMS IS EXPECTED TO DEVELOP AND INVADE EASTERN KENTUCKY
LATER TODAY. THE STRONGEST THUNDERSTORMS COULD CONTAIN DAMAGING WINDS
AND HAIL. IN ADDITION...ISOLATED FLASH FLOODING WILL ALSO BE A THREAT
FROM MULTIPLE STORMS MOVING REPEATEDLY OVER THE SAME LOCATIONS. DUE
TO THE ORGANIZED NATURE OF THESE STORMS...THE THREAT WILL LAST WELL
INTO THE NIGHT.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
ORGANIZED...STRONG TO SEVERE THUNDERSTORMS ARE ALSO POSSIBLE
THURSDAY AS A FRONT DROPS BACK THROUGH THE AREA. FOR THE REST OF THE
FORECAST...THERE WILL BE A SMALL CHANCE OF THUNDERSTORMS
FRIDAY THROUGH TUESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO CALL IN STORM REPORTS TO THE NATIONAL
WEATHER SERVICE.
GREIF
In the hours before
Local storm report, May 26, 4:54 AM EST, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
554 AM EDT WED MAY 26 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1017 PM TSTM WND GST 2 SE LONDON 37.11N 84.06W
05/24/2004 59 MPH LAUREL KY OFFICIAL NWS OBS
KLOZ ASOS OBSERVATION.
&&
KOThunderstorm Wind, Martin
- When
- May 26, 6:30 AM EST
- Where
- Martin County, Tomahawk
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $10,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.867, -82.600
Several trees along with power lines were down along Route 40.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado in Missouri, May 26, 20041 injured · $500,000 · F2 · 1 event
- Damaging Wind in Tennessee, May 26, 2004$1.5 million · 78 kt wind · 1 event
- Flash Flooding and Hail in Kentucky, May 26, 20041 injured · $190,000 · 70 kt wind · 28 events
- Tornado in Kansas, May 26, 20042 injured · $70,000 · F1 · 1 event
- Tornado and Hail in Oklahoma, May 26, 2004$138,000 · F0 · 20 events
- Damaging Wind in Tennessee, May 26, 2004$300,000 · 78 kt wind · 1 event
- Hail in Texas, May 26, 2004$235,000 · 1.75 in hail · 5 events
- Hail and Damaging Winds in Illinois, May 26, 2004$155,000 · 1.75 in hail · 11 events
- Flash Flood in New York, May 26 to 27, 2004$250,000 · 1 event
- Flash Flood in Pennsylvania, May 26, 2004$200,000 · 1 event
- Damaging Winds in Kentucky, May 26 to 27, 2004$135,000 · 70 kt wind · 8 events
- Damaging Winds in Kentucky, May 26 to 27, 2004$72,000 · 70 kt wind · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5404358.